What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 9:58 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, May 22, 9:58 AM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1058 AM EDT Sun May 22 2022
.SYNOPSIS...
Front will push east into the area by tonight, moving south of
us Monday morning. This will bring an end to warmer than normal
temperatures. Another storm system will push our way toward
midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM EDT Sunday...
Another Summerlike Afternoon With Scattered Storms...
Surface front extends from northern Ohio into the Mid-
Mississippi Valley. There were several swirls of mesoscale
induced vorticity within the flow just ahead of the front, one
of which was moving ENE along the KY/OH border, and another over
western TN. These vort swirls will likely provide the best focus
for organized thunderstorm activity this afternoon as they move
east. Another area to be watch for thunderstorm development will
be the Blue Ridge where deep moist convergence will promote
development of thunderstorms along the Blue Ridge Parkway...the
mean wind resulting in an east to northeast propagation of this
activity during the afternoon. Mean wind from the morning
sounding was 245 at 16kts.
Overall looking at another afternoon of healthy storms...
SBCAPES of 2500-3000 J/KG. The thunderstorms which develop along
the Blue Ridge should morph into loosely organized multicellular
clusters, the outflow of which would be a concern for damaging
wind gusts. Also, with precip water still running 1 to 2
standard deviations above normal, thunderstorms will put down
some heavy downpours. Storms will be moving about 10-20 mph, so
overall will have to watch any cell mergers or training cells
for ponding of water and poor drainage concerns.
Moisture levels are elevated with dewpoints in the 60s, so
combine that with temperatures in the 80s to near 90, and it
will feel like a summer day.
The front starts to drop southeast tonight and will be oriented
from the Outer Banks of NC/Tidewater of VA southwest into
northern Georgia by dawn Monday. Showers/storms likely to fade
by midnight though another shortwave may slide more showers
toward WV to NC mountains around dawn Monday.
Lows will stay elevated though could be cooler north of I-64 with
mid to upper 50s, with most experiencing lower to mid 60s.
Fog or low clouds also may be an issue late tonight.
Forecast confidence is average on all elements.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 405 AM EDT Sunday...
Cooler but still wet this week...
On Monday a frontal boundary slowly settles to our south while it
pushes against ridging off the southeast coast. Behind the front, a
separate area of surface high pressure moves from the Midwest to
southeastern Canada and northeast CONUS. By Tuesday, this high
pressure is in a position set up wedging in our area. The cooler air
behind the front will be reinforced by this wedge to drop temps into
the 60s and 70s for this entire forecast period.
As is common with CAD situations, moist air overrunning the wedged
airmass will support a rainy situation through Wednesday.
Instability will be limited in this setup, but a few thunderstorms
may form up Tuesday and Wednesday afternoon. The wedge will be
shortlived as a strong upper trough and associated frontal system
are progged to approach the area by late Wednesday, which will
quickly usher out the wedging high pressure.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 405 AM EDT Sunday...
Slow moving front late week, then a break over the weekend...
A deep trough will usher a front through our forecast area in the
latter half of the week. Successive model runs continue to slow this
system, bringing it over us Thursday and potentially not totally
exiting until Friday afternoon. The improved dynamics associated
with this front versus the CAD earlier in the week should lend
itself to increased chances of convection Thursday and Friday.
Behind the front on Saturday and Sunday, we will finally see a break
from this week's largely wet forecast. A post frontal surface high
will help keep precip chances low for the weekend. Temperatures
throughout this forecast period will vary somewhat day to day, but
mostly be around or just above normal for late May.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 1045 AM EDT Sunday...
Low clouds across southside VA and piedmont of NC are
dissipating quickly and should be gone by 16Z/Noon. After
16Z/Noon expecting cloud buildups over the mountains with
thunderstorms developing. Expectation is for scattered to
numerous showers/storms this afternoon and evening. Mean wind is
245 degrees at 16kts. Showers/storms will persist until loss of
daytime heating, generally diminishing after 00z/8PM.
Fog and low clouds may impact terminals again late tonight with
the higher confidence in the west, though low cigs are possible
in the east as this tends to occur after a front moves through.
Extended Aviation Discussion...
Areas of Sub- VFR conditions are expected through Monday
associated with the showers/thunderstorms.
Models suggest the front may stall south of the region Monday.
If this occurs, then clouds and showers may linger into mid-week
with areas of sub-VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PMHazardous weather outlook, May 22, 3:18 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
418 AM EDT Sun May 22 2022
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-230830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
418 AM EDT Sun May 22 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Thunderstorms this afternoon and evening could become strong to
severe. Isolated damaging winds will be the main threat. Heavy
rainfall could also lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 1:54 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT Sun May 22 2022
VAZ015-016-221930-
Grayson VA-Carroll VA-
254 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of
southwestern Carroll and eastern Grayson Counties and the City of
Galax through 330 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fries, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Galax...
Independence...
Fries...
Byllesby...
Spring Valley...
Baywood...
and Elk Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3660 8115 3673 8118 3684 8089 3665 8084
TIME...MOT...LOC 1854Z 275DEG 8KT 3669 8102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, May 22, 2:02 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Sun May 22 2022
VAZ011-013-014-018-221930-
Giles VA-Pulaski VA-Montgomery VA-Craig VA-
302 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of
northern Pulaski, Giles, southwestern Craig and northwestern
Montgomery Counties through 330 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Gate, or near Poplar Hill, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blacksburg...
Pearisburg...
Narrows...
Pembroke...
Mountain Lake...
Newport...
and Poplar Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3715 8047 3714 8087 3715 8086 3717 8088
3718 8086 3719 8087 3718 8089 3719 8091
3729 8093 3744 8049 3742 8047 3746 8039
TIME...MOT...LOC 1902Z 261DEG 19KT 3720 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, May 22, 2:05 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT Sun May 22 2022
VAZ016-017-032-221930-
Patrick VA-Floyd VA-Carroll VA-
305 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of
southwestern Floyd, northeastern Carroll and north central Patrick
Counties through 330 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willis, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Floyd...
Willis...
Woolwine...
Dugspur...
Rocky Knob Recreation Area...
Rocky Knob Summit...
and Charity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3674 8062 3687 8068 3695 8028 3680 8021
TIME...MOT...LOC 1905Z 261DEG 19KT 3685 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, May 22, 2:12 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
312 PM EDT Sun May 22 2022
NCZ001-018-019-221945-
Ashe NC-Wilkes NC-Watauga NC-
312 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of
west central Wilkes, southern Watauga and south central Ashe Counties
through 345 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boone, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Wilbar...
Deep Gap...
Todd...
and Blowing Rock In Caldwell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3638 8152 3622 8123 3612 8168 3612 8171
3611 8178 3611 8181 3612 8181 3616 8183
3617 8184 3619 8185
TIME...MOT...LOC 1911Z 255DEG 30KT 3620 8167
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, May 22, 2:17 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Sun May 22 2022
VAZ033-221945-
Franklin VA-
317 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of
southeastern Franklin County through 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sydnorsville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
Sontag...
Union Hall...
and Western Smith Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3687 7995 3696 7997 3705 7969 3684 7969
TIME...MOT...LOC 1917Z 258DEG 13KT 3691 7990
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, May 22, 2:20 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT Sun May 22 2022
VAZ014-017-018-022-023-221945-
Botetourt VA-Floyd VA-Montgomery VA-Craig VA-Roanoke VA-
320 PM EDT Sun May 22 2022
...Strong thunderstorms will impact portions of
Roanoke, Craig, north central Floyd, southwestern Botetourt and
Montgomery Counties and the City of Salem through 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oriskany to Merrimac. Movement was east at
30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blacksburg...
Salem...
Christiansburg...
Radford...
New Castle...
Shawsville...
and Sinking Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3761 7975 3734 7995 3733 8000 3731 8002
3726 8002 3703 8026 3714 8053 3761 8017
3760 8015 3764 8006
TIME...MOT...LOC 1920Z 283DEG 26KT 3759 8009 3718 8042
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DS